New York, 2014

Hail and Damaging Winds in New York, July 9, 2014

July 9, 2014 · NWS ALY · 32 events in 7 counties and zones

Despite being behind a cold front, the region remained in a warm and humid air mass. This allowed the atmosphere to become quite unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Despite being behind a cold front, the region remained in a warm and humid air mass. This allowed the atmosphere to become quite unstable.

As yet another cold front approached the region during the afternoon hours, clusters of thunderstorms developed across eastern upstate New York. For the third day in a row, thunderstorms produced reports of wind damage across the region, with a few reports of large hail as well, as the storms moved from west to east.

The threat for storms ended during the evening hours, as the cold front moved across the area and into New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 9, 12:55 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 12:55 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT WED JUL 9 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY TRACK ACROSS THE REGION TODAY...TRIGGERING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
GRADUALLY BUILD IN BEHIND THE FRONT FROM THE GREAT LAKES...BRINGING
A RETURN TO FAIR WEATHER...ALONG WITH LESS HUMID CONDITIONS FOR
TONIGHT THROUGH THE END OF THE WORKWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 123 PM...SPC HAS PLACED THE REGION IN A SLIGHT RISK AREA FOR
SEVERE TSTMS...MAINLY FOR POTENTIAL STRAIGHT LINE WIND DAMAGE. HAVE
UPDATED THE WX GRIDS TO REFLECT THIS AND HAVE ALSO MADE SOME MINOR
CHANGES TO THE HOURLY TEMP GRIDS.

THE COLD FRONT OVER FAR NRN AND WRN NY WILL SLOWLY SETTLE SOUTHWARD
TODAY. HOWEVER...AS A COUPLE OF UPPER LEVEL SHORTWAVES PIVOT
NORTHEASTWARD...A WAVE IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY
ACROSS WEST/CENTRAL NYS. THE COMBINATION OF DYNAMICAL FORCING
ASSOCIATED WITH THE APPROACHING UPPER LEVEL SHORTWAVES...AND THE
FRONT...COMBINED WITH INCREASING INSTABILITY WILL LEAD TO THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR
THIS AFTERNOON. THE COMBINATION OF STRONG WINDS ALOFT...WITH 0-6 KM
BULK SHEAR VALUES IN THE 40-50 KT RANGE...AND STEEPENING LOW AND MID
LEVEL LAPSE RATES...AND DRY AIR ENTRAINMENT SHOULD ALLOW FOR TALLER
CONVECTIVE ELEMENTS TO HAVE STRONG GUSTY WINDS...AND POSSIBLY SOME
HAIL. FORECAST SOUNDINGS SUGGEST A BIT OF AN INVERTED V TYPE
SOUNDING...WHICH MAY HELP INTENSIFY DOWNDRAFT POTENTIAL FROM EVEN
LOWER TOPPED CONVECTION THAT DEVELOPS. THE OVERALL AREAL COVERAGE
SHOULD BE GENERALLY SCATTERED THIS AFTERNOON...MOST LIKELY EVOLVING
INTO SMALL CLUSTERS OR LINES. NOT ONLY ARE THE LOW LEVEL LAPSE RATES
EXPECTED TO BE STEEP...BUT ALSO THE MID LEVEL LAPSE RATES...IN THE
700-500 MB RANGE...ARE FORECAST TO REACH 6 TO 6.5 C/KM...ESP ON THE
00Z/09 NAM...WHICH AGAIN COULD INCREASE THE POTENTIAL FOR HAIL.
SO...THE BOTTOM LINE IS THAT IT COULD POTENTIALLY BE THE THIRD
CONSECUTIVE DAY OF ACTIVE WEATHER IN OUR REGION WITH REGARD TO
CONVECTION.

IT SHOULD BE WARM AND BREEZY...WITH SOME WIND GUSTS POSSIBLY
REACHING 25-30 MPH THIS AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN
ADIRONDACKS WHERE THE PRESSURE GRADIENT WILL BE GREATEST.

MAX TEMPS SHOULD REACH THE MID TO UPPER 80S IN THE HUDSON RIVER
VALLEY FROM ALBANY SOUTH...AND GENERALLY LOWER/MID 80S ACROSS THE
MOHAWK VALLEY...WITH MAINLY 70S TO NEAR 80 ACROSS HIGHER
ELEVATIONS.

HUMIDITY LEVELS MAY BE A BIT LESS THAN MONDAY...ESPECIALLY ACROSS
THE SOUTHERN ADIRONDACKS AND UPPER HUDSON VALLEY...WHERE DEWPOINTS
MAY FALL INTO THE UPPER 50S TO LOWER 60S THIS AFTERNOON...WHILE
GENERALLY REMAINING IN THE MID TO SOME UPPER 60S FURTHER SOUTH AND
EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT...SOME LINGERING ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS MAY BE ONGOING ACROSS PORTIONS OF THE MID HUDSON
VALLEY...NW CT...AND PERHAPS THE BERKSHIRES. THIS SHOULD DIMINISH
AND/OR MOVE SOUTH AND EAST OF THE REGION BY MIDNIGHT...WITH CLEAR
TO PARTLY CLOUDY SKIES DEVELOPING IN THE WAKE OF THE COLD FRONT.
TEMPS SHOULD FALL INTO THE 50S TO LOWER 60S IN MOST AREAS.

THURSDAY...HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION FROM
THE GREAT LAKES REGION. HOWEVER...THE MAIN UPPER LEVEL TROUGH AND
ASSOCIATED MID LEVEL COLD POOL WILL TRANSLATE EAST ACROSS THE
REGION IN THE AFTERNOON. THIS COULD PROVIDE JUST ENOUGH
FORCING...COMBINED WITH SOME SHALLOW INSTABILITY...TO PRODUCE
ISOLATED SHOWERS ACROSS PORTIONS OF THE MID HUDSON
VALLEY...EASTERN CATSKILLS...AND NW CT IN THE AFTERNOON...WHERE
LOW LEVEL MOISTURE MAY BE A BIT DEEPER. WILL HOLD OFF ON ANY
MENTION OF SHOWERS ELSEWHERE...BUT TRENDS WILL NEED TO BE
WATCHED...IN CASE ISOLATED SHOWER DEVELOPMENT EXPANDS SLIGHT
FURTHER N AND W. OTHERWISE...MAX TEMPS SHOULD BE GENERALLY IN THE
UPPER 70S TO LOWER 80S IN VALLEYS...AND UPPER 60S TO LOWER 70S FOR
HIGHER ELEVATIONS.

THU NT-FRI NT...GENERALLY FAIR AND COOL FOR THE NIGHTS...WITH MIN
TEMPS FALLING INTO THE 50S...WITH SOME 40S POSSIBLE ACROSS THE
SOUTHERN ADIRONDACKS. AS FOR FRIDAY...FOR NOW HAVE KEPT CONDITIONS
DRY. HOWEVER...SOME MODELS DO SUGGEST THAT A SHORTWAVE PIVOTING
SOUTHEAST ON THE BACK SIDE OF THE LIFTING UPPER LEVEL TROUGH
ALLOWS FOR CLOUDS...AND EVEN SOME SHOWERS TO OCCUR...ESP ACROSS
HIGHER TERRAIN. AGAIN...MODEL TRENDS WILL NEED TO BE WATCHED.
OTHERWISE...MAX TEMPS SHOULD REACH THE LOWER/MID 80S IN
VALLEYS...AND 70S FOR MOST HIGHER ELEVATIONS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WE BEGIN THE LONG TERM WITH A TRANQUIL START TO THE WEATHER ON
SATURDAY MORNING WITH SURFACE RIDGE OVER THE REGION.
HOWEVER...UPSTREAM WARM FRONT WILL BE APPROACHING THROUGHOUT THE
DAY.  NCEP MODEL AND INTERNATIONAL GLOBAL MODEL SUITES DIFFER WITH
TIMING OF THIS FEATURE AS WPC GUIDANCE OFFERS A MORE STABLE
SOLUTION.  THE FORECAST WILL FAVOR A DRIER FORECAST AND NEAR
SEASONABLE TEMPERATURES.

THE REMAINDER OF THE FORECAST BECOMES INCREASINGLY MORE ACTIVE AS AN
UNSEASONABLY DEEP UPPER LOW BEGINS TO DIVE SOUTHWARD ACROSS CENTRAL
CANADA.  SOUTHERN PERIPHERY OF THIS DIGGING TROUGH WILL EXPERIENCE
AN INCREASE IN WIND MAGNITUDES.  THE COMBINATION OF THESE INCREASING
UPPER DYNAMICS...SURFACE CONVERGENCE ALONG COLD FRONTS...AND LIKELY
INSTABILITY TO RESULT IN THE CHANCE FOR CONVECTION BEGINNING SUNDAY
AND CONTINUING THROUGH TUESDAY.  WE WILL KEEP POPS WELL INTO THE
SCATTERED CATEGORY.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD ENDING AT
18Z THURSDAY. THE EXCEPTIONS WILL BE POSSIBLE CONVECTION THIS
AFTERNOON AND EVENING WHICH COULD PRODUCE BRIEF PERIODS OF MVFR TO
IFR CONDITIONS AT THE TAF SITES. THE REGION IS ALSO IN A SLIGHT RISK
FOR SEVERE TSTMS...SO THERE IS THE POTENTIAL FOR LARGE HAIL AND
STRONG WINDS...BUT DUE TO THE ISOLD TO SCT NATURE OF THE CONVECTION
THIS AFTN/EVE...WILL ONLY FORECAST A TEMPO GROUP FOR TSTMS BETWEEN
18Z AND 22Z WITH MVFR CONDITIONS. ANY CONVECTION WILL END BETWEEN
00Z AND 02Z THIS EVENING.

LATER TONIGHT MVFR/POSSIBLY IFR FOG POSSIBLE...ESPECIALLY WHERE PCPN
OCCURS THIS AFTN/EVE. THE MOST LIKELY AREA FOR MVFR/IFR FOG WILL BE
KGFL.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST MOST OF THE AFTN AT 8 TO 12
KTS WITH GUSTS OF 15 TO 20 KTS. THE WINDS WILL TEND TO BECOME MORE
WESTERLY TOWARD SUNSET WITH THE SPEEDS DECREASING. GENERALLY LIGHT
AND VARIABLE WINDS LATE TONIGHT AND EARLY THURSDAY MORNING...THEN
NORTH OR NORTHWEST AT 8 KTS OR LESS ON WEDNESDAY.

OUTLOOK...

THURSDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...TSRA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
SUNDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
MONDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.

&&

.FIRE WEATHER...
...WIND GUSTS OF 25-30 MPH POSSIBLE THIS AFTERNOON...

A COLD FRONT WILL SLOWLY TRACK ACROSS THE REGION TODAY...TRIGGERING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL GRADUALLY BUILD IN BEHIND THE FRONT FROM THE GREAT
LAKES...BRINGING A RETURN TO FAIR WEATHER...ALONG LESS HUMID
CONDITIONS FOR TONIGHT THROUGH THE END OF THE WORKWEEK.

&&

.HYDROLOGY...
RAINFALL AMTS FROM MONDAY EVENING/NIGHT CONVECTION GENERALLY
RANGED FROM ONE QUARTER...TO TWO THIRDS OF AN INCH...ALTHOUGH
LOCALLY HIGHER AMTS DID OCCUR.

ADDITIONAL RAINFALL AMTS THIS AFTERNOON/EVENING SHOULD GENERALLY
RANGE FROM ONE TENTH...TO ONE THIRD OF AN INCH.

GENERALLY DRY CONDITIONS ARE EXPECTED FROM TONIGHT THROUGH AT
LEAST EARLY SATURDAY.

SOME MINOR RISES ON AREA RIVERS/STREAMS COULD OCCUR FROM THE
RECENT RAINFALL...OTHERWISE RIVER LEVELS ARE EXPECTED TO REMAIN
STEADY...OR FALL SLIGHTLY THROUGH SATURDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...GJM/KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...GJM
FIRE WEATHER...HWJIV/KL
HYDROLOGY...HWJIV/KL
Hazardous weather outlook, Jul 9, 12:24 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT WED JUL 9 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
124 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON...IN ASSOCIATION WITH A COLD FRONT MOVING
SOUTHEASTWARD. SOME THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AT 58
MPH AND GREATER...AND HAIL ONE INCH IN DIAMETER AND GREATER. THUNDERSTORMS
SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT AROUND
30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 9, 10:44 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1144 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     COPAKE                  42.10N  73.55W
07/08/2014                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ACROSS TWIN BRIDGES ROAD

&&

EVENT NUMBER ALY1400338

WASULA
Local storm report, Jul 9, 10:45 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     ANCRAM                  42.05N  73.64W
07/08/2014                   COLUMBIA           NY   911 CALL CENTER

            WIRES DOWN

&&

EVENT NUMBER ALY1400339

WASULA
Local storm report, Jul 9, 10:47 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 NNE NORTHWOOD         43.36N  75.06W
07/08/2014                   HERKIMER           NY   AMATEUR RADIO

            TREE ON WIRE ON FIRE IN THE VICINITY OF 400 WHEELERTOWN
            ROAD

0732 PM     TSTM WND DMG     SCHUYLER CORNERS        42.90N  75.00W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            TREE BLOCKING ROAD

0736 PM     TSTM WND DMG     POLAND                  43.23N  75.06W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN COUNTYWIDE...TREE AND
            WIRES ON HOUSE AND WIRES ON ROAD IN POLAND-NORWAY

0736 PM     TSTM WND DMG     NEWPORT                 43.19N  75.02W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN AND ON FIRE

0745 PM     TSTM WND DMG     WEST WINFIELD           42.88N  75.19W
07/08/2014                   HERKIMER           NY   FACEBOOK

            TREES AND WIRES DOWN

0749 PM     TSTM WND DMG     CEDARVILLE              42.93N  75.11W
07/08/2014                   HERKIMER           NY   FACEBOOK

            TREES AND WIRES DOWN

0818 PM     TSTM WND DMG     ST. JOHNSVILLE          43.00N  74.68W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            WIRES DOWN ON A HOUSE

0820 PM     TSTM WND DMG     LAKE PLEASANT           43.47N  74.41W
07/08/2014                   HAMILTON           NY   TRAINED SPOTTER

            3 TREES DOWN

0842 PM     TSTM WND DMG     1 W BATCHELLERVILLE     43.21N  74.10W
07/08/2014                   SARATOGA           NY   RETIRED NWS EMP.

            MULTIPLE TREES DOWN

0845 PM     TSTM WND DMG     1 ENE TRIBES HILL       42.95N  74.28W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            LIMBS DOWN ON WIRES JUST OFF MOHAWK ROAD

0845 PM     TSTM WND DMG     RANDALL                 42.91N  74.44W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE DOWN ON ROUTE 5S BY ARGERSINGER ROAD

0848 PM     TSTM WND DMG     FONDA                   42.95N  74.37W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE ON WIRES AT 20 EAST MAIN STREET

0857 PM     TSTM WND DMG     1 NW ASHLAND            42.31N  74.34W
07/08/2014                   GREENE             NY   911 CALL CENTER

            TREE DOWN PARTIALLY ON RESIDENCE

0900 PM     TSTM WND DMG     WINDHAM                 42.31N  74.25W
07/08/2014                   GREENE             NY   911 CALL CENTER

            TREES DOWN

0900 PM     TSTM WND DMG     HAGAMAN                 42.97N  74.15W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE DOWN ON WIRES ON JONES ROAD

0905 PM     TSTM WND DMG     WAWARSING               41.76N  74.36W
07/08/2014                   ULSTER             NY   EMERGENCY MNGR

            ROUTE 52 CLOSED IN BOTH DIRECTIONS WITH DOWNED TREES.

0906 PM     TSTM WND DMG     NAPANOCH                41.75N  74.37W
07/08/2014                   ULSTER             NY   911 CALL CENTER

            TREES DOWN

0906 PM     TSTM WND DMG     RANDALL CORNER          43.21N  73.79W
07/08/2014                   SARATOGA           NY   RETIRED NWS EMP.

            2 TREES DOWN ON SPIRE FALLS ROAD

0915 PM     TSTM WND DMG     1 WNW GLENS FALLS       43.31N  73.66W
07/08/2014                   WARREN             NY   FACEBOOK

            PART OF TREE DOWN...12 INCH DIAMETER AT HARRISON AVE
            AND CRANDALL ST

0916 PM     TSTM WND DMG     ACCORD                  41.79N  74.23W
07/08/2014                   ULSTER             NY   911 CALL CENTER

            TREES DOWN

0923 PM     TSTM WND GST     WHITEHALL               43.56N  73.42W
07/08/2014  M68 MPH          WASHINGTON         NY   FACEBOOK

0930 PM     TSTM WND DMG     LAKE VANARE             43.37N  73.80W
07/08/2014                   WARREN             NY   TRAINED SPOTTER

            TREES DOWN AND ROAD CLOSED...NORTHWOODS ROAD OFF ROUTE
            9N

0940 PM     TSTM WND DMG     RED HOOK                42.00N  73.88W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0946 PM     TSTM WND DMG     MILAN                   41.95N  73.79W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0947 PM     TSTM WND DMG     1 SSE RHINEBECK         41.92N  73.90W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0958 PM     TSTM WND DMG     CLAVERACK               42.22N  73.72W
07/08/2014                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON POWER LINES ON SNYDERTOWN RD

1000 PM     TSTM WND DMG     ANCRAM                  42.05N  73.64W
07/08/2014                   COLUMBIA           NY   911 CALL CENTER

            WIRES DOWN

1005 PM     TSTM WND DMG     COPAKE                  42.10N  73.55W
07/08/2014                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ACROSS TWIN BRIDGES ROAD

1050 PM     TSTM WND DMG     WILLIAMSTOWN            42.71N  73.20W
07/08/2014                   BERKSHIRE          MA   FACEBOOK

            LARGE TREE FELL ON HOUSE ON COLE AVE.

&&

EVENT NUMBER ALY1400311 ALY1400315 ALY1400312 ALY1400316 ALY1400329
ALY1400330 ALY1400314 ALY1400313 ALY1400317 ALY1400318 ALY1400319
ALY1400334 ALY1400320 ALY1400324 ALY1400327 ALY1400337 ALY1400325
ALY1400335 ALY1400328 ALY1400326 ALY1400322 ALY1400321 ALY1400332
ALY1400333 ALY1400331 ALY1400340 ALY1400339 ALY1400338 ALY1400336

WASULA
Local storm report, Jul 9, 12:30 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     LAKE LUZERNE            43.32N  73.84W
07/08/2014                   WARREN             NY   FACEBOOK

            TREES DOWN. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY1400341

IRL
Special weather statement, Jul 9, 1:45 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUL 9 2014

NYZ043-084-091915-
SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-
245 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF HARTFORD...OR
ABOUT OVER HUDSON FALLS...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF HARTFORD BY 255 PM EDT
8 MILES NORTH OF SALEM BY 300 PM EDT
8 MILES SOUTH OF GRANVILLE BY 310 PM EDT

LAT...LON 4331 7326 4329 7325 4317 7328 4315 7355
      4339 7357 4348 7325 4331 7325
TIME...MOT...LOC 1845Z 260DEG 28KT 4327 7349

IRL
Special weather statement, Jul 9, 2:28 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EDT WED JUL 9 2014

NYZ063>066-092030-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
328 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES
SOUTHWEST OF ELLENVILLE...OR ABOUT 8 MILES SOUTHEAST OF MONTICELLO...
AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
ELLENVILLE BY 345 PM EDT
MODENA BY 410 PM EDT
NEW PALTZ BY 415 PM EDT
HIGHLAND BY 425 PM EDT
FAIRVIEW...HYDE PARK AND POUGHKEEPSIE BY 430 PM EDT

LAT...LON 4152 7401 4158 7396 4158 7405 4161 7412
      4158 7412 4159 7419 4160 7425 4162 7426
      4159 7436 4166 7442 4174 7458 4187 7446
      4201 7374 4150 7373 4149 7392 4144 7399
TIME...MOT...LOC 1928Z 252DEG 28KT 4161 7454

The radar

The Albany radar (KENX), 31 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 9, 2:57 PM EST
Where
Albany County, Latham
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.750, -73.750

A member of the public reported a measured wind gust of 63 MPH during a thunderstorm in Latham.

Thunderstorm Wind, Albany

When
July 9, 3:00 PM EST
Where
Albany County, 0.92 mi ESE of Watervliet
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.725, -73.703

Large tree limbs were reported down in Watervliet due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 3:05 PM EST
Where
Rensselaer County, 1.71 mi SW of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -73.690

Tree limbs were reported down in South Troy as a result of thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 3:06 PM EST
Where
Rensselaer County, 1.54 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.772, -73.678

Trees and wires were reported down in the Lansinburgh section of Troy due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 3:10 PM EST
Where
Rensselaer County, 0.72 mi ENE of Sycaway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.734, -73.657

A tree and wires were reported down in the Sycaway section of Troy due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 3:12 PM EST
Where
Rensselaer County, 1.26 mi NNW of Wynantskill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.717, -73.640

A tree and wires were reported down near Wynantskill due to thunderstorm winds.

Thunderstorm Wind, Schoharie

When
July 9, 4:30 PM EST
Where
Schoharie County, 0.51 mi E of Schoharie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -74.310

A trees and wires were reported down during a thunderstorm in Schoharie.

Thunderstorm Wind, Albany

When
July 9, 5:00 PM EST
Where
Albany County, 0.11 mi SSE of Thompsons Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.629, -74.049

A tree and power lines were reported down on Sawmill Road in East Berne due to thunderstorm winds.

Hail, Albany

When
July 9, 5:07 PM EST to 5:12 PM EST
Where
Albany County, 1.08 mi ENE of New Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.626, -73.950

Quarter size hail was reported during a thunderstorm in the town of New Scotland.

Thunderstorm Wind, Albany

When
July 9, 5:09 PM EST to 5:10 PM EST
Where
Albany County, 2.21 mi NW of New Salem to 2.03 mi NW of New Salem
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.639, -74.005

Trees and wires were downed on Beaver Dam Road and Pinnacle Road near John Boyd Thacher Park due to thunderstorm winds.

Thunderstorm Wind, Albany

When
July 9, 5:10 PM EST to 5:11 PM EST
Where
Albany County, 0.34 mi NNW of New Salem to 0.74 mi N of New Salem
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.625, -73.972

Trees and wires were downed on New Salem Road near the Punkintown Fairgrounds in the New Salem section of New Scotland due to thunderstorm winds. A large pine tree was downed on a house and power lines were ripped from a home.

Thunderstorm Wind, Schenectady

When
July 9, 5:12 PM EST
Where
Schenectady County, 2.14 mi WNW of Carman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.780, -73.960

A power pole was snapped and wires were downed due to thunderstorm winds in Rotterdam.

Thunderstorm Wind, Albany

When
July 9, 5:12 PM EST
Where
Albany County, 0.99 mi WSW of New Scotland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.624, -73.938

Trees and wires were downed due to thunderstorm winds in New Scotland.

Thunderstorm Wind, Schenectady

When
July 9, 5:15 PM EST
Where
Schenectady County, 1.23 mi NW of Carman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.780, -73.940

A trees and wires were downed on Patton Drive in the Coldbrook section of Rotterdam due to thunderstorm winds.

Thunderstorm Wind, Albany

When
July 9, 5:15 PM EST
Where
Albany County, 0.67 mi SSW of New Scotland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.621, -73.925

Trees and wires were downed on Bullock Road in Voorheesville due to thunderstorm winds.

Thunderstorm Wind, Albany

When
July 9, 5:15 PM EST
Where
Albany County, 0.63 mi NE of New Salem
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.625, -73.960

A large tree was downed and blocking the road at 2611 New Scotland Road in Voorheesville due to thunderstorm winds.

Thunderstorm Wind, Schenectady

When
July 9, 5:18 PM EST
Where
Schenectady County, 0.52 mi NW of Carman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.775, -73.927

A tree was downed on McKinley Avenue in Schenectady due to thunderstorm winds.

Hail, Albany

When
July 9, 5:20 PM EST to 5:22 PM EST
Where
Albany County, 0.28 mi E of Slingerlands
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.630, -73.874

Nickel size hail was reported during a thunderstorm in Slingerlands.

Thunderstorm Wind, Albany

When
July 9, 5:20 PM EST
Where
Albany County, 0.66 mi WNW of Delmar
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.622, -73.833

A tree was downed on Longview Road in Delmar due to thunderstorm winds.

Hail, Albany

When
July 9, 5:24 PM EST to 5:26 PM EST
Where
Albany County, 1.29 mi N of Normansville
Measured
1 in hail
Reported by
Public
Coordinates
42.648, -73.804

Quarter size hail was reported during a thunderstorm in Albany.

Thunderstorm Wind, Albany

When
July 9, 5:24 PM EST
Where
Albany County, 2.04 mi WNW of Albany
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.659, -73.808

Tree limbs and wires were downed due to thunderstorm winds in Albany.

Thunderstorm Wind, Albany

When
July 9, 5:25 PM EST
Where
Albany County, 1.37 mi WNW of Albany
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.657, -73.795

A large tree was uprooted due to thunderstorm winds in Albany.

Thunderstorm Wind, Albany

When
July 9, 5:26 PM EST
Where
Albany County, 0.35 mi NNW of Albany
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.655, -73.772

A large tree fell and knocked over a fence on New Scotland Avenue in Albany due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 5:30 PM EST
Where
Rensselaer County, 1.96 mi NNE of Defreestville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.677, -73.690

Large tree limbs were downed in North Greenbush due to thunderstorm winds.

Thunderstorm Wind, Albany

When
July 9, 5:30 PM EST
Where
Albany County, 0.34 mi NE of Boght Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.783, -73.745

Tree and wires were downed due to thunderstorm winds in Boght Corners.

Thunderstorm Wind, Rensselaer

When
July 9, 5:33 PM EST
Where
Rensselaer County, 1.1 mi W of Sycaway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.730, -73.692

Trees were downed due to thunderstorm winds in Troy. One of the trees fell onto a car on 2nd Street.

Hail, Albany

When
July 9, 5:34 PM EST to 5:35 PM EST
Where
Albany County, 0.54 mi SE of Menands
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.694, -73.723

Quarter size hail was reported during a thunderstorm in Menands.

Thunderstorm Wind, Rensselaer

When
July 9, 5:40 PM EST
Where
Rensselaer County, 0.75 mi NNE of Poestenkill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.690, -73.565

A tree and wires were downed due to thunderstorm winds in Poestenkill.

Thunderstorm Wind, Rensselaer

When
July 9, 5:50 PM EST
Where
Rensselaer County, 0.69 mi N of Pittstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.840, -73.500

Trees were downed due to thunderstorm winds in Valley Falls.

Thunderstorm Wind, Washington

When
July 9, 6:00 PM EST
Where
Washington County, 1.38 mi S of Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.010, -73.380

Trees were downed due to thunderstorm winds one mile south of Cambridge.

Thunderstorm Wind, Ulster

When
July 9, 6:30 PM EST
Where
Ulster County, 0.39 mi SE of Ellenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.716, -74.394

Trees were downed due to thunderstorm winds in Ellenville.

Thunderstorm Wind, Dutchess

When
July 9, 7:24 PM EST
Where
Dutchess County, 1.03 mi E of Rochdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.720, -73.850

Trees were downed due to thunderstorm winds in Rochdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531940, 531936, 531934, 531935, 531937, 531938, 531945, 531946, 531928, 531956, 531951, 531947, 531948, 531949, 531950, 531953, 531952, 531929, 531955, 531930, 531962, 531961, 531964, 531954, 531965, 531967, 531931, 531970, 531969, 531971, 531972, 531973.